Request Legal Help Now - Free
LAWSUITS NEWS & LEGAL INFORMATION

Woman Survives Stevens Johnson Syndrome Ordeal

. By
Miami, FL Patients taking medications are aware there are side effects to watch out for, but they may not realize that some medications come with a risk of a life-threatening condition known as Stevens Johnson Syndrome. Lawsuits have been filed against drugmakers, doctors, and other health care providers, alleging patients were not adequately warned about the risk of the serious condition, which can leave survivors permanently scarred and disabled.

The Chicago Tribune (2/16/16) reports on Becki Conway, an SJS survivor who was the 37-year-old mother to five children when she developed SJS. At the time, Conway was reportedly struggling with depression and anxiety. She sought help from a doctor friend who prescribed her a combination of Lamictal and Depakote, even though Lamictal’s black box warning cautions against taking the two drugs together.

Within two weeks of beginning the medication, Conway developed the first symptoms of SJS, although she didn’t know it at the time. She developed pain in her ears and chest pain. Because the chest pains seemed to be the most urgent problem, doctors ordered tests on Conway’s chest, not realizing she was battling Stevens Johnson Syndrome. After being released from the hospital with a Benadryl injection, Conway’s symptoms grew worse. She developed a skin rash and blisters in her mouth.

A doctor then diagnosed Conway with Stevens Johnson Syndrome, gave her a steroid shot and released her. Ultimately, Conway wound up in the hospital, where she was transferred to a burn unit. Most of her skin peeled off and her eyes were permanently damaged. Conway filed a lawsuit against the doctor who prescribed the two medications and against Sparrow Health System. The lawsuit was settled in 2014.

Both Conway and her husband say no one - from the doctor who prescribed the medications to the pharmacist who dispensed them - warned them about the risks of mixing the two drugs, nor that she could develop a life-threatening allergic reaction.

Stevens Johnson Syndrome is a rare allergic reaction to medication. Although some medications warn about the risk of developing a serious skin rash, few actually alert patients to the risk of a life-threatening allergic reaction. They also don’t always warn what symptoms to watch for. Making matters worse is that many doctors have no experience with Stevens Johnson Syndrome, so the condition is often misdiagnosed, delaying treatment and increasing the risk that the patient will continue to take the medication that has caused the reaction in the first place.

Patients may also not realize that a drug that has previously been tolerated can suddenly cause an allergic reaction.

Stevens Johnson Syndrome is the less severe form of toxic epidermal necrolysis. Both are potentially fatal and often result in permanent scarring, blindness and organ problems even when the victim survives.

Recently, the US Supreme Court declined against hearing Johnson & Johnson’s appeal of a verdict against it linked to Stevens Johnson Syndrome. The lawsuit initially resulted in an award for around $63 million, but with interest the amount owed to the victim and her family could be closer to $140 million. That lawsuit involves Samantha Reckis, who developed SJS when she was seven years old.

READ ABOUT STEVENS JOHNSON SYNDROME (SJS) LAWSUITS

Stevens Johnson Syndrome (SJS) Legal Help

If you or a loved one have suffered losses in this case, please click the link below and your complaint will be sent to a drugs & medical lawyer who may evaluate your Stevens Johnson Syndrome (SJS) claim at no cost or obligation.

READER COMMENTS

Posted by

on
Stephen Johnsons syndrome from lamictal diagnosed 1/2016 I am still having so many problems and I also was never warned by the doctor or pharmacist that this medicine could have killed me ! I had to be told after hospital visits and be admitted by a dermatologist and That I am lucky to be alive ! I also had huge amounts of steroids and. Now have osteoporosis I still suffer from books on my scalp and I am depressed I can't walk most days I have sores I have eye problems and my life hasn't been the same !!! Please help me and please don't call me if you aren't taking these cases

ADD YOUR COMMENT ON THIS STORY

Fields marked * are mandatory. Please read our comment guidelines before posting.

*Name:

Note: Your name will be published with your comment.

*Email Address:

Your email will only be used if a response is needed.
*Your Comment:

Are you the defendant or a subject matter expert on this topic with an opposing viewpoint? We'd love to hear your comments here as well, or if you'd like to contact us for an interview please submit your details here.


Click to learn more about LawyersandSettlements.com
Request Legal Help Now! - Free